Advanced Search
MyIDEAS: Login

Nonparametric models of financial leverage decisions

Contents:

Author Info

  • Joao A. Bastos

    (CEMAPRE, School of Economics and Management (ISEG), Technical University of Lisbon)

  • Joaquim J. S. Ramalho

    (Department of Economics and CEFAGE, University of Evora)

Abstract

This paper investigates the properties of nonparametric decision tree models in the analysis of financial leverage decisions. This approach presents two appealing features: the relationship between leverage ratios and the explanatory variables is not predetermined but is derived according to information provided by the data, and the models respect the bounded and fractional nature of leverage ratios. The analysis shows that tree models suggest relationships between explanatory variables and the relative amount of issued debt that parametric models fail to capture. Furthermore, the significant relationships found by tree models are in most cases in accordance with the effects predicted by the pecking-order theory. The results also show that two-part tree models can accommodate better the distinct effects of explanatory variables on the decision to issue debt and on the amount of debt issued by firms that do resort to debt.

Download Info

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
File URL: http://cemapre.iseg.utl.pt/archive/preprints/426.pdf
Download Restriction: no

Bibliographic Info

Paper provided by Centre for Applied Mathematics and Economics (CEMAPRE), School of Economics and Management (ISEG), Technical University of Lisbon in its series CEMAPRE Working Papers with number 1005.

as in new window
Length: 25 pages
Date of creation: Sep 2010
Date of revision:
Handle: RePEc:cma:wpaper:1005

Contact details of provider:
Postal: na Rua do Quelha 6, 1200-781 Lisboa
Phone: 21-3925876
Fax: 21-3922882
Email:
Web page: http://cemapre.iseg.utl.pt/
More information through EDIRC

Related research

Keywords: Capital structure; Fractional regression; Decision trees; Two-part models;

Find related papers by JEL classification:

This paper has been announced in the following NEP Reports:

References

No references listed on IDEAS
You can help add them by filling out this form.

Citations

Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
as in new window

Cited by:
  1. Villani, Mattias & Kohn, Robert & Nott, David J., 2012. "Generalized smooth finite mixtures," Journal of Econometrics, Elsevier, vol. 171(2), pages 121-133.

Lists

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

Statistics

Access and download statistics

Corrections

When requesting a correction, please mention this item's handle: RePEc:cma:wpaper:1005. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Helena Lima).

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.